Communications in Mathematical Physics

, Volume 129, Issue 2, pp 319–327 | Cite as

Linearly stable orbits in 3 dimensional billiards

  • Maciej P. Wojtkowski


We construct linearly stable periodic orbits in a class of billiard systems in 3 dimensional domains with boundaries containing semispheres arbitrarily far apart. It shows that the results about planar billiard systems in domains with convex boundaries which have nonvanishing Lyapunov exponents cannot be easily extended to 3 dimensions.


Neural Network Statistical Physic Complex System Periodic Orbit Nonlinear Dynamics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A] Arnold, V. I.: Mathematical methods of classical mechanics. Appendix 8. Berlin, Heidelberg, New York: Springer 1978Google Scholar
  2. [B1] Bunimovich, L. A.: On the ergodic properties of nowhere dispersing billiards. Commun. Math. Phys.65, 295–312 (1979)CrossRefGoogle Scholar
  3. [B2] Bunimovich, L. A.: On stochastic dynamics of rays in resonators. Radiofizika28, 1601–1602 (1982)Google Scholar
  4. [B3] Bunimovich, L. A.: Many-dimensional nowhere despersing billiards with chaotic behavior. Physica D33, 58–64 (1988)Google Scholar
  5. [B4] Bunimovich, L. A.: Private communicationGoogle Scholar
  6. [D] Donnay, V. J.: Convex billiards with positive entropy (in preparation)Google Scholar
  7. [D-L] Donnay, V. J., Liverani, C.: Ergodic properties of particle motion in potential fields (in preparation)Google Scholar
  8. [K] Knauf, A.: Ergodic and topological properties of Coulombic periodic potentials. Commun. Math. Phys.110, 89–112 (1987)CrossRefGoogle Scholar
  9. [M] Markarian, R.: Billiards with Pesin region of measure one. Commun. Math. Phys.118, 87–97 (1988)CrossRefGoogle Scholar
  10. [S] Sinai, Ya. G.: Dynamical systems with elastic reflections. Russ. Math. Surveys25, 137–189 (1970)Google Scholar
  11. [C-S] Chernov, N. I., Sinai, Ya. G.: Ergodic properties of some systems of 2-dimensional discs and 3-dimensional spheres. Russ. Math. Surveys42, 181–207 (1987)Google Scholar
  12. [W1] Wojtkowski, M. P.: Principles for the design of billiards with nonvanishing Lyapunov exponents. Commun. Math. Phys.105, 391–414 (1986)CrossRefGoogle Scholar
  13. [W2] Wojtkowski, M. P.: Measure theoretic entropy of the system of hard spheres. Erg. Th. Dyn. Syst.8, 133–153 (1988)Google Scholar

Copyright information

© Springer-Verlag 1990

Authors and Affiliations

  • Maciej P. Wojtkowski
    • 1
  1. 1.Department of MathematicsUniversity of ArizonaTucsonUSA

Personalised recommendations